Going Through Withdrawals on Mind-Altering Meds

“…I was sent to see a psychiatrist who said it was anxiety and depression, and for the following 4 years prescribed 22 different types of mood-altering drugs…”

 

What a wonderful site.

My name is Carol and I live in the UK.

At present I am going through severe withdrawals. I was first given opiate painkillers(Pethidine/Demerol) for pain and after a year became the opposite of my usual bubbly, jolly, extrovert self. The doctor said I was depressed and added Doxepin to the opiate. Six months later my hell began when I developed severe anxiety and panic attacks. The doctor said “Too much Pethidine,” and stopped it dead. Within 2 days I couldn’t function, so I was sent to see a psychiatrist who said it was anxiety and depression, and for the following 4 years prescribed 22 different types of mood-altering drugs including Valium, Clobazam, Oxazepam, Stelazine, Melleril, Chloral Hydrate, Anafranil, Surmontil, Seroxat, Temazepam, Zopiclone, Nitrazepam, Prozac, Temgesic and others.

I attended a mental health day center twice weekly and became suicidal so went into hospital as a voluntary patient. While there and on these drugs, I developed this fear of mental illness especially Schizophrenia. I told my Psychiatrist this, he laughed and said “Don’t be so silly, you are too old for it ,you don’t even have a family history of anxiety let alone that. I’m discharging you from my care–no more pills, go out and get a job, that’s what you need.”

It was an awful 10 months then I started to have the odd better hour, but then disaster struck and I had to have a operation. I was in for three weeks and had opiate injections several times a day. Two days after I came home all my symptoms came back–panics, severe anxiety plus much more but the thing that scares me the most are the irrational repetitive fear thoughts. They are connected to my fear of schizophrenia as one is “What if I hear voices?” and the other is “What if I think the TV or Radio etc is talking to me?” Then I work myself up into sheer panic. Part of me knows it’s silly and irrational but another part of me says “Yes but what if”. It’s a disgrace what doctors do to people with these awful pills.

As well as the Internet groups benzo@onelist & benzo-problems.org/ I also get much support and friendship from a wonderful project here in the UK. It is called the Bristol and District Tranquilizer Project and was set up by a marvelous lady called Val Stevens who herself went through sheer hell whilst on and coming off of Ativan.

It is through here that I wish to say to my saviors, Val, Ian, Margaret, Dave, Roy, Babs, Tom, Ann that myself and my husband Steve and children will be forever grateful for everything they have done and are still doing for me. We will never be able to repay them. I adore each and everyone of them for they too have suffered this hell yet devote their lives to helping others on a daily basis. I respect each and everyone of them for their courage as I do all my fellow sufferers at the Project and around the world.

I never thought that I would say that good has come out of my hell but if it wasn’t for these drugs, I would not have had the privilege of meeting so many wonderful people and having such dear friends.

Thank you Val, Ian and gang for giving me and my family hope again. The Project can be contacted at 42-44 Triangle West in Clifton, Bristol UK The helpline is 0117-9349950 Mon-Thurs 10am-4pm. Thank you so much.

Please feel free to put my story on your site.

Carol

Years 2000 and Prior

This is Survivor Story number 79.
Total number of stories in current database is 96

364 total views, 3 views today

Posted in SSRI Survivor Stories and tagged , , , , , , , , , .

Ann Blake-Tracy

Ann Blake Tracy, Executive Director,
International Coalition for Drug Awareness
(DrugAwareness.Org & SSRIstories.Net)
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

She has specialized since 1990 in adverse reactions to serotonergic medications (such as Prozac, Sarafem, Zoloft, Paxil, Luvox, Celexa, Lexapro, Effexor, Serzone, Remeron, Anafranil, Fen-Phen, Redux and Meridia as well as the new atypical antipsychotics Zyprexa, Geodon, Seroquel and Abilify), as well as pain killers, and has testified before the FDA and congressional subcommittee members on antidepressants.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: store.drugawareness.org And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan. You can even get a whole month of access to the withdrawal CD with tips on rebuilding after the meds, all six of my DVDs, hundreds of radio interviews, lectures, TV interviews I have done over the years PLUS my book on antidepressants with more information than you will find anywhere else for only $30 membership for a month (that is only $5 more than the book alone would cost) at www.drugawareness.org. (Definitely the best option to save outrageous postage charges for those out of the country!)

Leave a Reply